Texas, 2023

Hail and Damaging Winds in Texas, September 8 to 11, 2023

September 8 to 11, 2023 · NWS FWD · 16 events in 5 counties and zones

North and Central Texas were situated beneath the eastern flank of a mid and upper level high pressure ridge during the early to middle part of the month. Multiple disturbances within the flow aloft, along with a weak surface front, resulted in thunderstorm development each day during the weekend of Sept 8-11.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$140,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

North and Central Texas were situated beneath the eastern flank of a mid and upper level high pressure ridge during the early to middle part of the month. Multiple disturbances within the flow aloft, along with a weak surface front, resulted in thunderstorm development each day during the weekend of Sept 8-11. A few of these storms became severe with mainly damaging downburst winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 8, 6:29 PM CST, 10 minutes earlier.

Area forecast discussion, Sep 8, 6:29 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
729 PM CDT Fri Sep 8 2023

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Tonight and The Early Weekend/

Changes are on the way, just will be initially slow through
tomorrow morning, then we'll begin to expedite things beyond the
short term period. Looking at the current thermodynamic data/
skew-T from the current 00z FWD U/A run, we are still seeing the
effects of the eastern extent of the strong upper ridge within
the 400mb-500mb layer. In addition, only a thin veil of moisture
was noted within the 700mb-550mb layer with relatively weak NW
flow 20-25 kts. So despite a strong westward-moving outflow
boundary now moving into the far eastern Metro up to near I-35
along the Red River, there are some mitigating factors to go along
with the fairly unreliable forecasts of our CAMs. We are watching
scattered strong-severe storms across far southern Oklahoma along
the main synoptic cold front (the first of several this coming
week) and steering currents will result in relatively south to
southeastward motion of convection the remainder of the evening
and overnight hours.

After collaboration with SPC and WFO OUN regarding our
thermodynamic environment down here, it was deemed to be a fairly
isolated severe coverage this evening with a pause on any severe
tstorm watches for North TX at this time. This is all in despite
the very hot temperatures and continued inverted-V conditions
below high elevated cloud bases around 10 kft or 700mb. In
addition to boundaries and wind shifts/storms, the environment S
of the front across southern Oklahoma remains very hot with temps
still in the 106-109 degree range west of the aforementioned west-
moving outflow boundary. Air west of this boundary was also well
mixed and much drier with dew point temperatures between 45-55
degrees with a few fires cropping up in Montague Co just SE of the
city of Bowie and another few smaller flare up across central
Palo Pinto County not too far from the town of Palo Pinto. So per
collaboration with TFS, HAMS, and EMs, are on the ready in case a
Fire Warning is needing to be issued.

Any low coverage severe weather threat will be confined to
especially those parts of North Texas along and N of Hwy 380 and
across Central TX east of Hwy 6, but more so east of I-45 into
East Texas. Light S winds 5-10 mph will become E 10-15 mph with an
occasional gust to 20 mph once the outflow boundary passes west
through the DFW Metro and I-35/35W corridor the next several
hours. Winds should return SE around 10 mph just before sunrise
Saturday, before the cold front arrives Saturday, mainly during
the afternoon for most of us, though earlier from Hwy 380
northward to the OK/TX border. Winds will once again become east
to even northeast 10 to 20 mph once the front passes through. In
addition, scattered showers and storms, a few strong to severe can
be expected along and ahead of the cold front where highs will
still reach or exceed the century mark primarily south of I-20.
Further north with morning cloud cover, a few showers and storms,
and some low level cold advection...highs should be contained in
the 90s, though I certainly would rule out a few upper 80s across
the immediate Red River Valley E of Sherman-Denison to Paris and
down to I-30 and the Sulphur Springs/Emory/Cooper areas. It's just
the beginning folks, so enjoy it as we progress through the
weekend into early next week!

05/Martello

&&

.LONG TERM... /Issued 224 PM CDT Fri Sep 8 2023/
/Next Week/

Foreshadowing a transition to autumn, a significant pattern shift
will result in high temperatures next week 20 to 30 degrees cooler
than today's extraordinary heat. While not a drought buster,
multiple days of precipitation chances may bring the most
appreciable rainfall amounts since spring.

By Sunday, our persistent ridge will have repositioned itself over
Chihuahua and Sonora, introducing deep northerly flow above North
and Central Texas. Subtle ripples aloft will increase clouds and
maintain rain chances into the upcoming workweek, but daytime
temperatures will remain above normal (though below 100F) Sunday and
Monday. The first significant cold front of September arrives
Monday night with attendant showers and thunderstorms.

Much cooler air will surge into the region on Tuesday. Clouds,
breezy north winds, and lingering rain chances should keep many
locations north of the I-20 corridor in the 70s, the first day
below 80F in North Texas since June 13. Upglide will continue into
the latter half of the week even as southerly winds gradually
return at the surface. This will maintain cloud cover and rain
chances, keeping daytime temperatures below normal through the end
of the week. Although the severe potential looks low, multiple
rounds of rainfall may yield widespread week long totals of 2 to
3 inches.

25

&&

.AVIATION... /NEW/
/00z TAFs/

VFR with light S winds 4-7 kts, becoming E 10-15 kts with a few
gusts to 20 kts behind a wwd-moving old storm outflow boundary
moving into the far eastern D10/DFW area at this hour. Once the
outflow boundary progresses far enough wwd away from the airports,
then a return to SE winds around 10 kts should occur after 12z
Saturday and until a FROPA occurs in the 19z-21z time frame. At
that time, E-NE winds 10-15 kts with gusts 20-25 kts will prevail
thereafter.

Another challenge is widely scattered TSRA now developing from the
Red River from K0F2(Bowie) to KGLE(Gainesville) and N of
KDTO(Denton). After collaboration with other D10 aviation
forecasters, there seemed to be too low of confidence due to some
warm air aloft and unreliable CAMs forecasts. We'll be monitoring
this closely for any VCTS additions and VRB gusty winds in/near
any storms, as well as any airport weather warnings for DFW
airport.

As for Waco, S winds 5-10 knots will back SE 9-14 kts by 04z-06z,
or once any LLJ can establish with the surface being relatively
coupled with the 950mb-925mb layer due to the steamy temperatures.
As FROPA approaches in the afternoon, better coverage of TSRA was
enough to insert a VCTS at this time after 18z, but remaining VFR.

05/Martello

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    80  98  75  96  74 /  20  20  10  20  20
Waco                79 103  75  98  72 /  10  40  20  20  10
Paris               70  92  66  91  66 /  40  10   0   5  10
Denton              76  96  71  96  70 /  20  20  10  20  30
McKinney            74  95  69  93  69 /  30  20   5  10  20
Dallas              79  97  75  97  75 /  20  20  10  10  20
Terrell             74  96  70  95  69 /  30  30   5  10  10
Corsicana           78 100  75  97  72 /  20  30  10  10  10
Temple              79 104  73  99  72 /  10  40  30  20  10
Mineral Wells       75 100  72  98  71 /  20  20  10  30  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM CDT this evening for
TXZ091>093-100>104-115>121-129>134-141>147-156>162-174-175.

Heat Advisory until 9 PM CDT this evening for TXZ094-105-122-123-
135-148.

Heat Advisory from 9 PM this evening to 9 PM CDT Saturday for
TXZ130>134-141>147-156>162-174-175.

&&
Hazardous weather outlook, Sep 8, 12:22 PM CST, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
122 PM CDT Fri Sep 8 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-091300-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
122 PM CDT Fri Sep 8 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Excessive heat will once again be a hazard this afternoon as
temperatures rise to 110 in some locations with heat index values
around 112.

Scattered thunderstorms are possible this afternoon and tonight,
especially across East Texas. A few storms may be strong to severe,
with damaging winds and large hail the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Heat will continue on Saturday for areas near and west of I-35,
where highs are expected to range between 100-105.

Storm chances will continue through the rest of the week. Severe
storms are not expected.

.SPOTTER INFORMATION STATEMENT...
Very limited spotter activation may be requested this afternoon east
of the I-35 corridor.

In the hours before

Special weather statement, Sep 8, 6:16 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
716 PM CDT Fri Sep 8 2023

TXZ092-090100-
Cooke TX-
716 PM CDT Fri Sep 8 2023

...A strong thunderstorm will impact portions of Cooke County through
800 PM CDT...

At 715 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hubert H Moss Lake, or near Gainesville, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gainesville, Muenster, Lindsay, Callisburg, Lake Muenster, Hubert H
Moss Lake, Lake Kiowa, Valley View, Walnut Bend, Bulcher, Sturgeon,
Marysville, Sivells Bend, Woodbine, Dexter, Burns, Myra, Illinois
Bend, and Lake Ray Roberts.

This includes Interstate 35 between mile markers 489 and 503.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3395 9694 3346 9695 3359 9749 3391 9748
      3383 9746 3382 9738 3387 9734 3386 9726
      3392 9721 3386 9717 3381 9721 3376 9719
      3372 9711 3381 9709 3382 9705 3385 9709
      3384 9703 3389 9698 3395 9700
TIME...MOT...LOC 0015Z 307DEG 18KT 3372 9722

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

30

The radar

The Dallas/Ft Worth radar (KFWS), 116 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Cooke

When
September 8, 6:39 PM CST
Where
Cooke County, 1.5 mi SSW of Gainesville
Measured
1 in hail
Reported by
Public
Coordinates
33.610, -97.160

Thunderstorm Wind, Tarrant

When
September 8, 9:13 PM CST
Where
Tarrant County, 0.69 mi S of Center Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Amateur Radio
Coordinates
32.920, -97.520

Amateur radio reported houses and cars damaged by large falling tree limbs.

Thunderstorm Wind, Tarrant

When
September 8, 9:20 PM CST
Where
Tarrant County, 3.64 mi NNW of Westland
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
32.770, -97.520

A public report indicated damage to roofs, trees snapped, and metal poles bent 45 degrees.

Thunderstorm Wind, Tarrant

When
September 8, 9:22 PM CST
Where
Tarrant County, 1.81 mi NW of Handley
Measured
50 kt (58 mph) estimated gust
Reported by
Insurance Company
Coordinates
32.750, -97.200

An insurance company confirmed 18-inch diameter branches blown down in east Fort Worth.

Thunderstorm Wind, Tarrant

When
September 8, 9:29 PM CST
Where
Tarrant County, 0.9 mi SW of Westover Hills
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
32.760, -97.440

The AWOS at the Fort Worth Naval Air Station (KNWF) measured 52 kt winds.

Thunderstorm Wind, Tarrant

When
September 8, 9:44 PM CST
Where
Tarrant County, 0.58 mi W of (Ftw)meacham Arpt Ft
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
32.820, -97.360

The ASOS at Fort Worth Meacham Airport (KFTW) measured 51 kt winds.

Thunderstorm Wind, Tarrant

When
September 8, 9:45 PM CST
Where
Tarrant County, 0.9 mi SE of Richland Hills
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
32.810, -97.220

Power poles and large trees were snapped in the northeast portion of Richland Hills. A carwash building collapsed along Blvd 10.

Thunderstorm Wind, Tarrant

When
September 8, 9:45 PM CST
Where
Tarrant County, 1.38 mi S of Benbrook
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
32.660, -97.454

Significant tree damage occurred at Pecan Valley Golf Course near Lake Benbrook. The poles of the net around the driving range were also snapped in half. Over 100 trees were estimated to be knocked down or damaged.

Thunderstorm Wind, Tarrant

When
September 8, 9:45 PM CST
Where
Tarrant County, 0.9 mi SW of Handley
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
32.720, -97.190

Significant tree damage occurred at Lake Arlington Golf Course near Lake Arlington. A metal boat dock was also destroyed nearby.

Thunderstorm Wind, Tarrant

When
September 8, 9:50 PM CST
Where
Tarrant County, Everman
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
32.630, -97.280

Tree damage, fence damage, and damage to outbuildings was reported in Everman. Several large tree branches were knocked down and metal sheds were damaged or destroyed.

Thunderstorm Wind, Johnson

When
September 8, 10:05 PM CST
Where
Johnson County, 1.36 mi ESE of Cleburne Muni Arpt
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
32.360, -97.430

Cleburne Airport reported 59 kts of wind on the AWOS.

Thunderstorm Wind, Johnson

When
September 8, 10:20 PM CST
Where
Johnson County, 0.9 mi NE of Alvarado
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
32.410, -97.210

Report of a roof removed from a home in Alvarado.

Thunderstorm Wind, Johnson

When
September 8, 10:58 PM CST
Where
Johnson County, 0.9 mi SE of Venus
Measured
63 kt (72 mph) measured gust
Reported by
Amateur Radio
Coordinates
32.420, -97.110

Amateur Radio measured a 72 mph wind gust near Venus.

Hail, Comanche

When
September 9, 3:28 PM CST
Where
Comanche County, 1.17 mi W of De Leon Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
32.100, -98.540

Thunderstorm Wind, Comanche

When
September 9, 4:15 PM CST
Where
Comanche County, Comanche Co Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
31.920, -98.600

The Comanche County-City Airport AWOS measured 50 kts of wind.

Thunderstorm Wind, Stephens

When
September 11, 7:41 PM CST
Where
Stephens County, 0.58 mi E of Breckenridge Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
32.720, -98.890

The Breckenridge Airport AWOS measured 54 kts of wind.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1141051, 1141055, 1141056, 1141054, 1142087, 1142090, 1142166, 1142660, 1142661, 1142167, 1142168, 1142169, 1142170, 1141052, 1142171, 1142172.